MAUDE Adverse Event Report: SPINAL ELEMENTS, INC KARMA; CORTICAL DRILL

SPINAL ELEMENTS, INC KARMA; CORTICAL DRILL
Catalog Number 75311-095
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code Perforation (2001)
Date of Event 04/29/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The returned device was evaluated and the complaint was confirmed.The canted coil portion of the flexible drill bit has unraveled and is seized up inside the drill handle.This mechanical failure has rendered the device non-functional.Evidence suggests that the drill tip became embedded in the bone while advancing the drill.The surgeon may have tried to break it free from the bone to released the drill.The condition of the drill indicates that the power hand piece was run in reverse resulting in the canted coil unraveling.Though this is reasonably foreseen misuse, the device was used in a way not intended per the instructions for use.
 
Event or Problem Description
During facet bone preparation for a facet stabilization for spinal fusion, the canted coil of the drill unwound and made the drill unfunctional.Backup drill was not available and direct decompression of the nerve root was performed and the fixation at that level was abandoned.Though the surgery was completed, the device could not be used as a result of the malfunction.There was a partial decortication of the bone as a result of attempting this procedure.Patient is asymptomatic.

Brand Name
KARMA
Common Device Name
CORTICAL DRILL
Manufacturer (Section D)
SPINAL ELEMENTS, INC
3115 melrose drive, suite 200
carlsbad CA 92080
MDR Report Key25143334
Report Number3004893332-2026-00004
Device Sequence Number21211380
Product Code LXH
UDI-Device Identifier00840606158237
UDI-Public(01)00840606158237(10)251119(11)251110
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K242527
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75311-095
Device Lot Number251119
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/05/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2026
Initial Report FDA Received Date05/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age71 YR
Patient SexMale